Voevodsky reformulated the Milnor-Bloch-Kato conjecture as a change-of-topology morphism from the Zariski to the étale topology of a field with torsion coefficients being an isomorphism. The Beilinson-Lichtenbaum conjecture is more generally about such an isomorphism for varieties and integer coefficients. How does the former imply the latter (sketch/reference)?

  • 1
    The Beilinson-Lichtenbaum conjecture is about torsion coefficients.:) You could have a look at math.uiuc.edu/K-theory/handbook/1-351-428.pdf – Mikhail Bondarko Jan 31 '12 at 19:27
  • 1
    Also note: when you consider a morphism of topologies, it suffices to verify an isomorphisms of complexes of sheaves at (the corresponding) points. If you have rigidity (or purity), Nisnevich points reduce to fields. – Mikhail Bondarko Jan 31 '12 at 19:47
up vote 7 down vote accepted

To go from finite coefficients to integral coefficients, one notes that rationally, Zariski and etale cohomology agree (this boils down to the fact that higher Galois cohomology is torsion), and compares the two long exact sequences associated to the short exact sequence of coefficients $\mathbb Z(n) \to \mathbb Q(n) \to \mathbb Q/\mathbb Z(n)$. One can go up to degree $n+1$ because of (the analog of Hilbert's theorem 90) that the degree $n+1$ etale cohomology vanishes.

To go from fields to smooth varieties over a field, one compares the local-to-global spectral sequences $$ \bigoplus_{x\in X^{(s)}} H^{t-s}(k(x),\mathbb Z/m(n-s)) \Rightarrow H^{s+t}(X,\mathbb Z/m(n))$$ for both theories, where $x$ runs through the points $x$ of codimension $s$ with residue field $k(x)$.

From the Handbook of K-Theory (mentioned by Mikhail Bondarko in the above comments):

p. 202, Thomas Geisser:

"In [91], Suslin and Voevodsky show that, assuming resolution of singularities, the Bloch–Kato conjecture (1.10) implies the Beilinson–Lichtenbaum conjecture (1.11) with mod m-coefficients; in [34] the hypothesis on resolution of singularities is removed."

[91] A. Suslin, V. Voevodsky, Bloch–Kato conjecture and motivic cohomology with finite coefficients. The arithmetic and geometry of algebraic cycles (Banff, AB, 1998), NATO Sci. Ser. C Math. Phys. Sci., 548 (2000), 117–189.

[34] T. Geisser, M. Levine, The Bloch–Kato conjecture and a theorem of Suslin– Voevodsky. J. Reine Angew. Math. 530 (2001), 55–103.

Your Answer


By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.